Jump to content

Cortisol, stress, adrenal glands, aging, and skin quality


Matt Skiba
 Share

Recommended Posts

  • Senior Member

Cortisol is a hormone secreted by the adrenal glands, it is commonly called "the stress hormone". High levels of cortisol promote heart disease, diabetes, obesity, immunological suppresion, skin degeneration, difficulty gaining muscle and lack of sex drive. It doesn't take a genius to know that someone who's been going through a difficult period in their life may not always be looking so great. When someone is stressed out higher levels of cortisol are secreted, when this happens, the adrenal glands cannibalize production of the sex hormones to secrete cortisol. During an extended period of time the adrenals may get exhausted and not be able to keep up with the production of cortisol. If you have more cortisol you may end up with less human growth hormone, and it is common knowledge that HGH gives better skin conditions among other health benefits.

 

Hair loss is mainly an immunological action, but you may notice that older people don't have as good of an immune system, yet they are more likely to lose their hair. Cortisol does mess up the immune system and cause decaying. If you run a lot every day it is bad for you and you will increase cortisol levels. This is why many marathon runners look like they're starving.

 

I think a way that someone can halt or reduce hair loss is by taking proper blood tests for a hormonal profile, and working at areas that need improvement, even low testosterone levels. One may get the added benefits of improved health and vitality.

 

Someone stated on here that if you were to use finasteride for 5 years and then quit, you will have halted the progress of MPB for that long and it will resume as normal. I disagree with this, as the follicles do continue aging, not only that but finasteride actually increases cortisol levels, as indicated the following study: http://jcem.endojournals.org/cgi/content/full/84/9/3316.

Thanks to fellow forum member blondie for pointing this out to me. As 5-alpha reductase is eliminated, progesterone accumulated since 5-alpha reductase also serves the purpose of converting progesterone to allopregnenolone. Progesterone itself can cause feminizing and negative sexual effects by increasing the amount of estrogen receptors in bodily tissues, but Cortisol is also synthesized from progesterone so an excess may call on the adrenal glands to produce more cortisol to offset this effect. I can tell you firsthand that my skin quality is not as good as it was before finasteride, and my cheeks have sagged a bit. I also had blood tests taken that show my elevated cortisol level which prove this. I plan on taking a supplement called powerfull which is supposed to increase growth hormone secretion to offset this problem. I have been able to recover somewhat after taking a few other supplements.

 

You may also want to check out the following site, though I am not so sure of the credibility of it, but it definitely looks interesting and also has mention of the thymus gland which is an important immunological organ: http://www.hairloss-research.org/apr2001.html.

 

Keep in mind that this post of mine is fairly scant, and this is all some fairly heavy reading and not the easiest stuff to summarize, but if anyone has any questions about specifics or anything I will do my best to give an adequate reply, but keep in mind I'm not a doctor or an endocrinologist, but I can come up with legitimate credible medical journal articles to prove what I am saying.

 

Also if you think I'm being paid by anyone you can go fuck yourself.

---------------------------------------------------------------------------------------------------------------------------

 

Link to comment
Share on other sites

  • Senior Member

Matt

 

Regarding Finasteride and your sagging.. wouldn't it return after stopping? This does not seem like a type of permanent side effect

JOBI

 

1417 FUT - Dr. True

1476 FUT - Dr. True

2124 FUT - Dr. True

604 FUE - Dr. True

 

 

 

 

 

 

 

My views are based on my personal experiences, research and objective observations. I am not a doctor.

 

Total - 5621 FU's uncut!

Link to comment
Share on other sites

  • Senior Member
Originally posted by Mrjb:

Matt

 

Regarding Finasteride and your sagging.. wouldn't it return after stopping? This does not seem like a type of permanent side effect

 

It has improved over time and it still is gradually, so yeah it's not permanent, it's just the sort of thing that can take a few months to resolve and call for a bit of extra effort in getting it under control. I could imagine that in older people it may not be so forgiving.

---------------------------------------------------------------------------------------------------------------------------

 

Link to comment
Share on other sites

  • Regular Member

Matt,

 

I will ignore your very last sentence, and say that I agree with everything you have said. I have read extensively on this matter (both scientific articles as well as more accessible ones from alternative medicine community).

 

1. Have you considered (in addition to the medication recommended by others on this site) doing exercises like medium range yoga or pilates? They are tough workouts but can have positive effects on cortisol. They seem to do the complete opposite of running or heavy weights (although I respect the alternative views on this matter). However, it is worthwhile to note that it is only recently that the beneficial effects of yoga are being widely appreciated in western nations.

 

2. Have you looked at your diet in addition to supplements? You can talk with your doctor, but tofu and other soy derivatives can help. Of course adding omega-3 fatty acids (not in capsule form but in natural food form) may help you complement your supplements.

 

3. If I may also add: Having pre-disposition to Type 2 Diabetes, and consequently weight gain, etc., is another factor to consider as contributing to cortisol production. Losing weight and controlling diet may be beneficial.

 

Do you mind listing what supplements you do take? I want to see if I want to try synthetic supplements.

 

I know that most people will disagree with me on this, and I do take synthetic medications like spiro and use Rogaine (I started recently, but wish I had started much, much earlier), but I think several years of extreme stress did affect my hair loss. I am trying to change that, and am a work in progress...

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...